Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Albuquerque, NM

July 30, 2001Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 30, 2001, 3:26 PM MDT for Quay County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 30, 2001, 3:26 PM MDT (21:26 UTC)
Expired
Jul 30, 2001, 4:30 PM MDT
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Quay County, NM

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:40 PM MDTHail 1Tucumcari, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS55 KABQ 302126
SVRABQ
NMC037-302230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
326 PM MDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 430 PM MDT

* AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TUCUMCARI...OR ABOUT 4 MILES EAST OF
  TUCUMCARI...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LOGAN AT AND UTE STATE PARK AT 405 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3524 10377 3507 10378 3507 10349 3539 10339
          3539 10362 3524 10362

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:00 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON JUL 30 2001

WITH OVER AN INCH OF PRECIPITABLE WATER...I AM PLANNING TO GO WITH
30 TO 50 PCT POPS ACROSS THE WEST TONIGHT. THIS IS SUBJECT TO CHANGE
AT THE LAST MINUTE THOUGH AS THERE IS LESS LIGHTNING ACROSS THE WEST
THAN I HAD EXPECTED AT THIS TIME. TEMPS OF 78 AT GUP AND GNT EXPLAIN
THE LACK OF CONVECTION.

THE OVERALL PATTERN HAS THE UPPER HIGH SHIFTING EAST AS AN UPPER
TROUGH GOES BY TO THE NORTH. THEN THE UPPER HIGH BEGINS TO EXPAND
BACK TO THE WEST TUESDAY NIGHT. AS THE TROF TO THE NORTH PASSES
BY...A SFC FRONT DROPS INTO THE NORTHEAST WEDNESDAY. AM GOING WITH
CHC POPS FOR EAST ON WEDNESDAY.

AS THE TROUGH PASSES BY TO THE NORTH TOMMORROW...I EXPECT SOME
DRYING ACROSS OUR NORTHERN ZONES. THUS WILL GENERALLY HAVE 10 TO 20
POPS ACROSS THE NORTH FOR TUESDAY AND CONTINUED 30 TO 40 POPS IN THE
SOUTHERN ZONES. LONG WAVE PATTERN CONTINUES TO APPEAR STABLE. WE ARE
JUST CYCLING THROUGH A PATTERN OF TROFS DROPPING DOWN INTO THE PAC
NW AND LIFTING OUT WITH THE UPPER HIGH SLOSHING BACK AND FORTH
ACROSS THE SOUTH CENTRAL STATES. CLIMO FOR EXTENDED. JWS

ABQ BB 068/0u91 066/092 068 46432
SAF BB 058/087 058/089 058 46442
TCC BB 068/097 069/097 069 46533

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:07 PM MDTSevere Thunderstorm WarningABQQuay38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.